Alert archive / North Dakota / Flash Flood Watches in 2008

Flash Flood Watch 1, NWS Bismarck, ND

August 11, 200816 counties in North Dakota

NWS Bismarck, ND issued this flash flood watch at Aug 11, 2008, 3:53 AM CDT for 16 counties in North Dakota. It took effect at Aug 11, 2008, 4:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2008, 3:53 AM CDT (08:53 UTC)
In effect from
Aug 11, 2008, 4:00 AM CDT
Expired
Aug 11, 2008, 7:00 PM CDT
In force
15 hr
Issued by
NWS Bismarck, ND
Flood severity
None

Counties Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 96 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 3:24 AM CDT, 29 minutes earlier.

Area forecast discussion, Aug 11, 3:24 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
324 AM CDT MON AUG 11 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

THE MAIN FORECAST CONCERN IS THREAT OF HEAVY RAIN TODAY.

CURRENTLY A TROUGH OF LOW PRESSURE EXTENDS FROM A LOW OVER NORTHERN
ALBERTA/SASKATCHEWAN TO A LOW AT THE BORDER OF ND/SD/MT/WY. A LOW
LEVEL JET AHEAD OF THIS TROUGH EXTENDED FROM THE SOUTHERN PLAINS
NORTHWARD THROUGH THE DAKOTAS AND INTO NORTHERN SASKATCHEWAN.
SURFACE DEWPOINTS IN THE 60S AND H850 DEWPOINTS IN THE 50S EXTENDED
ALL THE WAY INTO NORTHERN SASKATCHEWAN. ONGOING THUNDERSTORM
ACTIVITY AHEAD OF THE TROUGH WAS PRODUCING HEAVY RAINFALL IN THIS
VERY WARM AND HUMID ENVIRONMENT. THE MODELS ARE IN GOOD AGREEMENT
TODAY AND INDICATE A VORT MAX THAT BEGINS OVER WESTERN SOUTH DAKOTA
YESTERDAY EVENING AND STRENGTHENS AND MOVES NORTHEASTWARD INTO SOUTH
CENTRAL NORTH DAKOTA BEFORE 12Z THIS MORNING. THIS FEATURE IS
PROGGED TO MOVE INTO EASTERN NORTH DAKOTA BY LATE AFTERNOON/EVENING.
ALONG WITH ONGOING THUNDERSTORM ACTIVITY OVER NORTH DAKOTA...RECENT
NEW DEVELOPMENT HAS OCCURRED IN NORTH CENTRAL SOUTH DAKOTA -
SUGGESTING THAT THE STRENGTHENING VORT MAX IS IN GOOD
PLACEMENT/TIMING BY THE MODELS. THE MODELS GENERATE HEAVY
PRECIPITATION AMOUNTS FOR CENTRAL AND EASTERN NORTH DAKOTA TODAY. IN
LIGHT OF THE PAST FEW THUNDERSTORM EVENTS OF LATE WHERE AREAL FLOOD
ADVISORIES AND A COUPLE OF FLASH FLOOD WARNINGS HAVE BEEN ISSUED IN
CENTRAL AND SOUTHWESTERN NORTH DAKOTA...AND IN COLLABORATION WITH
SURROUNDING FORECAST OFFICES...WILL ISSUE A FLASH FLOOD WATCH TODAY
FOR THE EASTERN HALF OF MY COUNTY WARNING AREA. ALTHOUGH FORECAST
BASIN-WIDE AVERAGES OF PRECIPITATION TODAY RANGE FROM HALF AN INCH
TO 1.5 INCHES...THERE WILL LIKELY BE MANY LOCALES THAT WILL RECEIVE
2 TO 4 INCHES OR MORE OF RAINFALL IN RELATIVELY SHORT TIME PERIODS
WITH BRIEF HEAVY DOWNPOURS.

THE MAIN UPPER LOW OVER ALBERTA WILL KICK OUT A SHORTWAVE THAT IS
CURRENTLY OVER EASTERN MONTANA AND MOVE IT THROUGH NORTH DAKOTA
TODAY. THIS FEATURE IS ASSOCIATED WITH CURRENT THUNDERSTORM ACTIVITY
IN EASTERN MONTANA THAT IS MOVING TOWARD WESTERN NORTH DAKOTA BEHIND
THE SURFACE TROUGH. THIS SHORTWAVE/VORT MAX IS PROGGED TO MOVE EAST
ACROSS NORTH DAKOTA TODAY AND WILL PUSH THE SURFACE TROUGH EASTWARD
AS WELL. THE TROUGH SHOULD BE IN EASTERN NORTH DAKOTA BY
EVENING...WITH DRY AIR MOVING IN FROM THE WEST AND CLEARING SKIES
FROM WEST TO EAST TONIGHT.

TUESDAY AND WEDNESDAY THE MODELS BRING THE UPPER LOW EASTWARD SLOWLY
FROM ALBERTA TOWARDS MANITOBA. THE NEXT SHORTWAVE EXPECTED FROM THIS
SYSTEM IS PROGGED TO ARRIVE IN WESTERN NORTH DAKOTA WEDNESDAY
EVENING AND SPREAD TO CENTRAL NORTH DAKOTA WEDNESDAY NIGHT. HAVE
KEPT A SLIGHT CHANCE OF THUNDERSTORMS MENTIONED FOR WEDNESDAY NIGHT.

TEMPS SLIGHTLY BELOW AVERAGE TODAY WITH PLENTY OF CLOUD COVER AND
OCCASIONAL THUNDERSTORMS. SEASONABLE TEMPS ON TUESDAY AND WEDNESDAY
WITH HIGHS IN THE 80S AND LOWS IN THE 50S.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...

LATEST GFS AND ECMWF HAVE BEGUN TO CONVERGE ON A SOLUTION WITH
REGARD TO THE MIDDLE/UPPER LEVEL LOW UNDERCUTTING A NORTHERN
MANITOBA BLOCKING RIDGE. THEY BOTH NOW BRING A DEEP CLOSED LOW
ACROSS NORTH DAKOTA THURSDAY INTO FRIDAY...THOUGH THEY CONTINUE TO
DISAGREE ON TIMING AND LOW TRACK. PER NCEP/HYDROMETEOROLOGICAL
PREDICTION CENTER PREFERENCE...HAVE CONTINUED TO SUPPORT A BLEND OF
THE TWO MODELS...SINCE THEIR ENSEMBLE MEMBERS SUGGEST THAT BOTH ARE
WITHIN THE REALM OF POSSIBILITY.

ONCE AGAIN...NORTH DAKOTA WILL FIND ITSELF ON THE EAST SIDE OF A
NORTHERN ROCKIES UPPER LEVEL RIDGE...WHICH MEANS NORTHWEST FLOW
ALOFT AND STRONG MIDDLE LEVEL CAPPING. DISTURBANCES TOPPLING OVER
THE RIDGE MAY BE ABLE TO IGNITE SOME CONVECTION...BUT STORMS WILL
LIKELY FIND THEMSELVES IN AN ENVIRONMENT NOT CONDUCIVE TO SUSTAINED
CONVECTION. ADDITIONALLY...TIMING MIDDLE LEVEL SHORTWAVES IN FAST
FLOW ALOFT IS NEARLY IMPOSSIBLE AT THIS TIME RANGE. SO...HAVE KEPT
THINGS DRY AFTER FRIDAY WHEN THE HEIGHT RISES SPREAD INTO THE AREA.

TEMPERATURES OVER THE AREA SHOULD BE BELOW CLIMATOLOGY - THANKS TO
OVERCAST SKIES AND PRECIPITATION - UNTIL THE LOW MOVES SOUTHEAST ON
FRIDAY. THEN...TEMPERATURES SHOULD BE CLOSER TO CLIMATOLOGY.

&&

.AVIATION...

A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN HIGH PLAINS IS
FORECAST TO TRUDGE EASTWARD AND BE IN IN EASTERN NORTH DAKOTA BY
SUNSET MONDAY EVENING. AHEAD OF THE STORM...WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE ONGOING AND EXPECTED TO CONTINUE. IN FACT...ONCE
THE SUN RISES THIS MORNING THERE WILL LIKELY BE INTENSIFICATION OF
ONGOING CONVECTION. ALSO...EXPECT REDEVELOPMENT OF THUNDERSTORMS
ALONG THE ASSOCIATED COLD FRONT AFTER NOON. VERY HEAVY RAIN IS
EXPECTED WITH THESE THUNDERSTORMS...SO CEILINGS AND VISIBILITIES MAY
DIVE INTO THE IFR CATEGORY PERIODICALLY UNTIL THE FRONT PASSES.
SHOWERS ARE POSSIBLE BEHIND THE FRONT...BUT EXPECT THAT INTENSITY
AND AREAL COVERAGE WILL BE FAR LESS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ003-011-
021.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR NDZ004-005-012-013-
022-023-025-035>037-046>048-050-051.

&&

JV/SCHECK
Hazardous weather outlook, Aug 10, 5:53 AM CDT, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
553 AM CDT SUN AUG 10 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
553 AM CDT SUN AUG 10 2008 /453 AM MDT SUN AUG 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...SOME WITH VERY HEAVY
RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:30 PM CDTAreal Flood AdvisoryBISBillings, Stark3 hr
Aug 10, 8:40 PM CDTSevere Thunderstorm WarningBISDivide65 min
Aug 10, 9:20 PM CDTSevere Thunderstorm WarningBISDivide, Williams55 min
Aug 10, 10:16 PM CDTSevere Thunderstorm WarningBISBurke, Divide59 min
Aug 10, 11:44 PM CDTSevere Thunderstorm WarningBISBottineau, Mountrail, Renville, Ward61 min
Aug 11, 10:07 AM CDTAreal Flood AdvisoryBISDickey, Foster, LaMoure, Logan, McIntosh, Stutsman4 hr
Aug 11, 1:08 PM CDTTornado WarningBISBurleigh37 min
Aug 11, 1:35 PM CDTTornado WarningBISEmmons, Morton25 min
Aug 11, 2:34 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux41 min
Aug 11, 3:16 PM CDTAreal Flood AdvisoryBISStutsman3 hr
Aug 11, 3:30 PM CDTAreal Flood AdvisoryBISDickey, McIntosh3 hr
Aug 11, 3:40 PM CDTTornado WarningBISMcLean, Sheridan35 min
Aug 11, 4:13 PM CDTTornado WarningBISSheridan32 min
Aug 11, 4:23 PM CDTTornado WarningBISMcHenry37 min
Aug 11, 4:45 PM CDTTornado WarningBISMcHenry30 min
Aug 11, 5:40 PM CDTTornado WarningBISPierce35 min

Nearby

Flash Flood Watches in North Dakota, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.